Texas, 2016

Damaging Winds in Texas, September 18, 2016

September 18, 2016 · NWS OUN · 2 events in 1 county or zone

Two storm systems formed off the Rockies under the influence of an upper level trough and traversed across Oklahoma and western North Texas. The first came across during the afternoon and evening hours of the 17th as a disorganized area of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Two storm systems formed off the Rockies under the influence of an upper level trough and traversed across Oklahoma and western North Texas. The first came across during the afternoon and evening hours of the 17th as a disorganized area of storms. The second came across overnight into the early hours of the 18th as a line of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 17, 11:54 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 17, 11:54 PM CST, 2 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1254 AM CDT SUN SEP 18 2016

.AVIATION...
18/06Z TAFs. MVFR/IFR conditions will be associated with
thunderstorm complex that will affect mainly western Oklahoma and
KSPS through first 6 hours of forecast. Storms will likely impact
KOKC/KOUN terminals for a few hours as well so will keep tempo
group going. Once complex shifts south and east of terminals, VFR
conditions expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  64  88  70  92 /  70  40  10  10
Hobart OK         64  90  69  94 / 100  40  10  10
Wichita Falls TX  68  91  71  95 /  70  60  10  10
Gage OK           60  89  65  94 /  70  10   0   0
Ponca City OK     61  87  70  93 /  30  30  10  10
Durant OK         70  90  69  94 /  30  60  10  10

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

12/11
Hazardous weather outlook, Sep 17, 7:15 PM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CDT SAT SEP 17 2016

OKZ004>048-050>052-TXZ083>090-181945-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
815 PM CDT SAT SEP 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.THUNDERSTORMS...
THERE IS A RISK OF STRONG TO SEVERE STORMS ACROSS PORTIONS OF
OKLAHOMA AND WESTERN NORTH TEXAS THROUGH TONIGHT.

LOCATION...
A SLIGHT RISK COVERS AN AREA ALONG AND WEST OF A LINE FROM ALVA
AND WEATHERFORD... TO HOBART OKLAHOMA... TO VERNON AND BENJAMIN
TEXAS. A MARGINAL RISK SURROUNDS THE SLIGHT RISK AND COVERS THE
REST OF THE AREA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE BETWEEN 11 PM AND
5 AM.

IMPACTS...
LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS OF 60 TO
70 MPH WILL BE THE MAIN IMPACTS. HEAVY RAIN WILL ALSO BE A
CONCERN.

DISCUSSION...
SCATTERED THUNDERSTORMS TO THE WEST OF OKLAHOMA THIS EVENING ARE
EXPECTED TO DEVELOP INTO ONE OR MORE COMPLEXES OF STORMS AND MOVE
EAST AND SOUTHEAST ACROSS OKLAHOMA AND WESTERN NORTH TEXAS
OVERNIGHT.

STRONG TO SEVERE STORMS WILL BE POSSIBLE...ESPECIALLY IN THE SLIGHT
RISK AREA... WITH DAMAGING WIND GUSTS AND LARGE HAIL THE MAIN
IMPACTS. HEAVY RAIN WILL ALSO BE A CONCERN. THE POTENTIAL FOR SEVERE
STORMS WILL LIKELY DECREASE THROUGH THE OVERNIGHT PERIOD... BUT
GUSTY WINDS AND HEAVY RAIN WILL REMAIN POSSIBLE THROUGH EARLY SUNDAY.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

.THUNDERSTORMS...
THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE AREA SUNDAY
MORNING WITH THE STORMS MOVING EAST AND SOUTHEAST OUT OF THE AREA
THROUGH THE DAY.

THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY NIGHT AND FRIDAY
NIGHT ACROSS NORTHERN OKLAHOMA.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Sep 18, 12:16 AM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
116 AM CDT SUN SEP 18 2016

OKZ023-024-027-180645-
CANADIAN OK-GRADY OK-CADDO OK-
116 AM CDT SUN SEP 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CANADIAN...
NORTHWESTERN GRADY AND CADDO COUNTIES UNTIL 145 AM CDT...

AT 115 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 3 MILES SOUTHWEST OF HINTON TO 9 MILES SOUTH OF MOUNTAIN
VIEW...MOVING EAST AT 45 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3555 9862 3555 9795 3510 9793 3486 9809
      3496 9862
TIME...MOT...LOC 0615Z 272DEG 38KT 3543 9838 3497 9870

BRB
Special weather statement, Sep 18, 12:29 AM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
129 AM CDT SUN SEP 18 2016

OKZ022-023-033>038-TXZ083-180700-
HARMON OK-COMANCHE OK-GREER OK-CADDO OK-TILLMAN OK-KIOWA OK-
JACKSON OK-WASHITA OK-HARDEMAN TX-
129 AM CDT SUN SEP 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR HARMON...NORTHWESTERN COMANCHE...
GREER...WESTERN CADDO...NORTHWESTERN TILLMAN...KIOWA...JACKSON...
EASTERN WASHITA AND NORTHERN HARDEMAN COUNTIES UNTIL 200 AM CDT...

AT 127 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 5 MILES EAST OF BESSIE TO NEAR GOTEBO TO NAER MANGUM TO 4 MILES
NORTHEAST OF HOLLIS...MOVING SOUTHEAST AT 40 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3492 10000 3499 9954 3514 9898 3547 9887
      3546 9862 3555 9862 3555 9831 3477 9844
      3456 9891 3444 9935 3446 9937 3441 9946
      3441 10000
TIME...MOT...LOC 0627Z 300DEG 36KT 3535 9889 3504 9882 3484 9945 3474
9986

BRB
Special weather statement, Sep 18, 12:46 AM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
146 AM CDT SUN SEP 18 2016

OKZ017-018-023-024-027-180715-
CANADIAN OK-GRADY OK-CADDO OK-BLAINE OK-KINGFISHER OK-
146 AM CDT SUN SEP 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR CANADIAN...GRADY...EASTERN
CADDO...SOUTHEASTERN BLAINE AND SOUTHERN KINGFISHER COUNTIES UNTIL
215 AM CDT...

AT 143 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR WATONGA TO NEAR MINCO TO NEAR CEMENT...MOVING EAST AT 40 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3570 9767 3485 9767 3486 9843 3554 9832
      3594 9848 3597 9780
TIME...MOT...LOC 0643Z 267DEG 33KT 3583 9837 3531 9798 3491 9815

BRB
Special weather statement, Sep 18, 1:03 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
203 AM CDT SUN SEP 18 2016

OKZ036>039-044-TXZ083>086-180730-
COMANCHE OK-COTTON OK-TILLMAN OK-JACKSON OK-STEPHENS OK-WILBARGER TX-
HARDEMAN TX-WICHITA TX-FOARD TX-
203 AM CDT SUN SEP 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE...COTTON...TILLMAN...
SOUTH CENTRAL JACKSON...STEPHENS...WILBARGER...HARDEMAN...
NORTHWESTERN WICHITA AND CENTRAL FOARD COUNTIES UNTIL 230 AM CDT...

AT 200 AM CDT...THE LEADING EDGE OF STRONG AND GUSTY THUNDERSTORM
WINDS EXTENDED ALONG A LINE EXTENDING FROM NEAR FLETCHER TO XCACHE
TO MANITOU TO ODELL TO QUANAH...MOVING SOUTHEAST AT 55 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3444 10000 3437 9935 3460 9896 3459 9883
      3468 9882 3485 9852 3472 9809 3468 9809
      3468 9798 3455 9756 3451 9756 3403 9877
      3390 9981
TIME...MOT...LOC 0700Z 304DEG 47KT 3479 9821 3435 9931 3429 9993

..SPEG.
Local storm report, Sep 18, 1:15 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
215 AM CDT SUN SEP 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TSTM WND DMG     2 SSW MOORE             35.31N 97.51W
09/17/2016                   CLEVELAND          OK   NWS EMPLOYEE

            A FEW TREES SNAPPED NEAR SW 34TH AND SANTA FE.

&&
Special weather statement, Sep 18, 1:50 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
250 AM CDT SUN SEP 18 2016

OKZ039-044>046-TXZ085-086-088>090-180815-
CARTER OK-COTTON OK-JEFFERSON OK-STEPHENS OK-CLAY TX-WILBARGER TX-
ARCHER TX-BAYLOR TX-WICHITA TX-
250 AM CDT SUN SEP 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CARTER...COTTON...
NORTHWESTERN JEFFERSON...STEPHENS...NORTHERN CLAY...SOUTHERN
WILBARGER...NORTHERN ARCHER...BAYLOR AND WICHITA COUNTIES UNTIL 315
AM CDT...

AT 247 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR MARLOW TO NEAR BURKBURNETT TO SOUTHERN WILBARGER COUNTY...
MOVING SOUTHEAST AT 40 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3404 9948 3416 9858 3451 9818 3451 9814
      3455 9814 3466 9801 3467 9756 3430 9755
      3374 9829 3352 9946
TIME...MOT...LOC 0747Z 333DEG 36KT 3461 9795 3412 9856 3388 9939

..SPEG.

The radar

The Altus AFB radar (KFDR), 50 km away, was scanning. The volume nearest the first event began at 08:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wichita

When
September 18, 2:10 AM CST
Where
Wichita County, 0.69 mi S of Burkburnett
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.080, -98.560

Power line/poles downed.

Thunderstorm Wind, Wichita

When
September 18, 2:25 AM CST
Where
Wichita County, 0.9 mi SW of (Sps)sheppard Afb
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.980, -98.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655217, 655218.